Alert archive / California / Wind Advisories in 2017
Wind Advisory 12, NWS Reno, NV
NWS Reno, NV issued this wind advisory at May 10, 2017, 3:18 PM PDT for 4 counties in California; Washoe County, Nevada. It took effect at May 11, 2017, 1:00 PM PDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 10, 2017, 3:18 PM PDT (22:18 UTC)
- In effect from
- May 11, 2017, 1:00 PM PDT
- Expired
- May 11, 2017, 8:12 PM PDT
- In force
- 7 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Modoc County, CA, Plumas County, CA, Sierra County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 119 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2547 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
061 WWUS75 KREV 102218 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 318 PM PDT Wed May 10 2017 CAZ070-071-NVZ005-111200- /O.NEW.KREV.WI.Y.0012.170511T2000Z-170512T0600Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Portola, Susanville, Empire, and Gerlach 318 PM PDT Wed May 10 2017 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 11 PM PDT THURSDAY... The National Weather Service in Reno has issued a Wind Advisory, which is in effect from 1 PM to 11 PM PDT Thursday. * Timing: Winds will increase Thursday morning, with the peak wind gusts in the late afternoon into early evening. * Winds: Southwest 20 to 30 mph with gusts up to 50 mph. * Impacts: High profile vehicles should avoid wind prone areas such as Highway 395 from Susanville to Doyle to bypass hazardous crosswinds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. Motorists in high profile vehicles should be prepared for sudden crosswinds and travel restrictions due to strong winds. && $$ CAZ072-NVZ002-111200- /O.NEW.KREV.LW.Y.0028.170511T1700Z-170512T0600Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Stateline, and Incline Village 318 PM PDT Wed May 10 2017 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 11 PM PDT THURSDAY FOR LAKE TAHOE... The National Weather Service in Reno has issued a Lake Wind Advisory for Lake Tahoe, which is in effect from 10 AM to 11 PM PDT Thursday. * Winds: Southwest 15 to 20 mph with gusts to 40 mph. * Wave Heights: 2 to 4 feet, highest from mid-lake to northeastern and eastern shores. * Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ004-111200- /O.NEW.KREV.LW.Y.0028.170511T2000Z-170512T0300Z/ Western Nevada Basin and Range including Pyramid Lake- 318 PM PDT Wed May 10 2017 ...LAKE WIND ADVISORY IN EFFECT FROM 1 PM TO 8 PM PDT THURSDAY FOR PYRAMID LAKE... The National Weather Service in Reno has issued a Lake Wind Advisory for Pyramid Lake, which is in effect from 1 PM to 8 PM PDT Thursday. * Winds: Southwest 15 to 25 mph with gusts up to 45 mph. * Wave Heights: 2 to 4 feet, highest from mid-lake to eastern shores. * Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ http://weather.gov/reno
3 follow-up statements
506 WWUS75 KREV 111007 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 307 AM PDT Thu May 11 2017 CAZ070-071-NVZ005-120000- /O.CON.KREV.WI.Y.0012.170511T2000Z-170512T0600Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Portola, Susanville, Empire, and Gerlach 307 AM PDT Thu May 11 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING... * Timing: Winds will increase this morning, with the peak wind gusts in the late afternoon into early evening. * Winds: Southwest 20 to 30 mph with gusts up to 50 mph. * Impacts: High profile vehicles should avoid wind prone areas such as Highway 395 from Susanville to Doyle to bypass hazardous crosswinds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. Motorists in high profile vehicles should be prepared for sudden crosswinds and travel restrictions due to strong winds. && $$ CAZ072-NVZ002-120000- /O.CON.KREV.LW.Y.0028.170511T1700Z-170512T0600Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Stateline, and Incline Village 307 AM PDT Thu May 11 2017 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 11 PM PDT THIS EVENING FOR LAKE TAHOE... * Winds: Southwest 15 to 20 mph with gusts to 40 mph. * Wave Heights: 2 to 4 feet, highest from mid-lake to northeastern and eastern shores. * Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ004-120000- /O.CON.KREV.LW.Y.0028.170511T2000Z-170512T0300Z/ Western Nevada Basin and Range including Pyramid Lake- 307 AM PDT Thu May 11 2017 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR PYRAMID LAKE... * Winds: Southwest 15 to 25 mph with gusts up to 45 mph. * Wave Heights: 2 to 4 feet, highest from mid-lake to northeastern and eastern shores. * Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ http://weather.gov/reno
398 WWUS75 KREV 112152 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 252 PM PDT Thu May 11 2017 NVZ004-120600- /O.NEW.KREV.LW.Y.0029.170512T1800Z-170513T0200Z/ /O.CON.KREV.LW.Y.0028.000000T0000Z-170512T0300Z/ Western Nevada Basin and Range including Pyramid Lake- 252 PM PDT Thu May 11 2017 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR PYRAMID LAKE... ...LAKE WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM PDT FRIDAY FOR PYRAMID LAKE... The National Weather Service in Reno has issued a Lake Wind Advisory for Pyramid Lake, which is in effect from 11 AM to 7 PM PDT Friday. * Winds: Southwest 15 to 25 mph with gusts up to 45 mph into this evening before diminishing. Northwest 15 to 20 mph with gusts to 35 mph late Friday morning into Friday afternoon. * Wave Heights: 2 to 4 feet today and 1 to 3 feet Friday, highest from mid-lake to northeastern and eastern shores. * Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ CAZ072-NVZ002-120600- /O.EXT.KREV.LW.Y.0028.000000T0000Z-170512T1500Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Stateline, and Incline Village 252 PM PDT Thu May 11 2017 ...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 8 AM PDT FRIDAY FOR LAKE TAHOE... The Lake Wind Advisory for Lake Tahoe is now in effect until 8 AM PDT Friday. * Winds: Southwest 15 to 20 mph with gusts to 35 mph. * Wave Heights: 2 to 3 feet, locally up to 4 feet...highest northeastern and eastern shores. * Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ CAZ070-071-NVZ005-120600- /O.CON.KREV.WI.Y.0012.000000T0000Z-170512T0600Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Portola, Susanville, Empire, and Gerlach 252 PM PDT Thu May 11 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * Timing: Winds will continue into the evening with the strongest wind gusts through 7 pm. * Winds: Southwest 20 to 30 mph with gusts up to 50 mph. * Impacts: Hazardous crosswinds, especially for high profile vehicles. To bypass hazardous crosswinds, high profile vehicles should avoid wind prone areas such as Highway 395 from Susanville to Doyle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Continue to secure loose outdoor items such as patio furniture and trash cans until winds subside. Motorists in high profile vehicles should be prepared for sudden crosswinds and travel restrictions due to strong winds. && $$ http://weather.gov/reno
725 WWUS75 KREV 120312 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 812 PM PDT Thu May 11 2017 CAZ070-071-NVZ005-120415- /O.CAN.KREV.WI.Y.0012.000000T0000Z-170512T0600Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Northern Washoe County- 812 PM PDT Thu May 11 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Reno has cancelled the Wind Advisory. Winds have dropped off since this afternoon with gusts generally 30 to 35 mph. These gusty winds will continue this evening before diminishing further overnight. $$ NVZ004-121515- /O.EXP.KREV.LW.Y.0028.000000T0000Z-170512T0300Z/ /O.CON.KREV.LW.Y.0029.170512T1800Z-170513T0200Z/ Western Nevada Basin and Range including Pyramid Lake- 812 PM PDT Thu May 11 2017 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM PDT FRIDAY FOR PYRAMID LAKE... The Lake Wind Advisory is no longer in effect this evening. * Winds Friday: Northwest 15 to 20 mph with gusts to 35 mph. * Wave Heights Friday: 1 to 3 feet, highest from mid lake to the north and east shores. * Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ CAZ072-NVZ002-121500- /O.CON.KREV.LW.Y.0028.000000T0000Z-170512T1500Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Stateline, and Incline Village 812 PM PDT Thu May 11 2017 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT FRIDAY FOR LAKE TAHOE... * Winds: Southwest 15 to 20 mph with gusts to 35 mph. * Wave Heights: 2 to 3 feet, locally up to 4 feet. Highest waves on the north and east shores. * Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at May 10, 3:10 PM PDT, 8 minutes earlier.
Area forecast discussion, May 10, 3:10 PM PDT, 8 minutes before
Area Forecast Discussion
National Weather Service Reno NV
310 PM PDT Wed May 10 2017
.SYNOPSIS...
Cooler weather will arrive this weekend as a trough of low
pressure slowly approaches the region. Gusty winds are expected
Thursday with breezy conditions continuing Friday. Below average
temperatures continue into next week along with increasing chances
for showers with another disturbance. Freezing temperatures in
some lower valleys will be possible starting this weekend.
&&
.SHORT TERM...
A closed low off the Pacific Northwest will slowly push its way
inland this weekend and will provide us with cooler weather with
periods of gusty winds. Winds across the northern Sierra ridgetops
will begin to increase tonight and into Friday morning as an
upper level jet pushes south across northern California. These
winds will also materialize into lower elevations Thursday
afternoon as the surface pressure gradient tightens and stronger
winds aloft begin to mix down into the valleys.
The gustiest winds are expected across far northeast California
and far northwestern Nevada as that is where the strongest 700mb
flow aloft will be positioned. Expecting wind gusts to be
strongest mainly through the Highway 395 corridor north of I-80
through Doyle and Susanville. Travel restrictions are possible
for high profile vehicles. Wind Advisories have been posted for
these areas. Gusts up to 50 mph will be possible in these
locations with lesser speeds farther to the south. Through the
Reno/Carson/Minden area could see 35-45 mph with up to 50 mph for
wind prone locations and generally less than 35 mph south into
Mono and Mineral counties. Hazardous boating conditions can also
be expected Thursday and Lake Wind Advisories have also been
issued for Thursday.
The slow moving trough will keep gusty winds in place through Friday
afternoon. Precipitation chances will be relatively low through
Friday and Saturday as well. There may be a few quick light
showers across far northeast California and northwest Nevada.
Overall, temperatures will cool back down into the mid and upper
60s by Friday afternoon across western Nevada with mid-50s for
Sierra valleys as the low slowly pushes inland. Fuentes
.LONG TERM...Sunday and beyond...
An upper trough remains over northeast CA and western NV for the
weekend through the middle of next week, promising below to well
below average high temperatures and increased chances for showers.
Sunday night and Monday night, low temperatures are projected to
remain mostly above freezing for the lower valleys with cloud cover
and some wind limiting radiational cooling. Still, as a precaution,
if your forecast low is below 40 it is always a good idea to closely
watch the forecast and be prepared to cover sensitive vegetation. By
Tuesday night, clearing becomes more likely as the trough slowly
pulls off to the east. This, along with cooler daytime highs, will
bring increasing chances for frost or freeze conditions in the lower
valleys.
Turning to precipitation, Sunday and Monday are of low confidence
with simulations swinging a disturbance through the upper trough in
varying positions and intensities over California and Nevada. With
this in mind, a broad-brush slight chance/chance of showers was
maintained.
On Tuesday, precipitation confidence increases as many simulations
and ensemble means point towards a stronger disturbance pushing a
reinforcing shot of colder air into the region behind a cold front.
Precipitation amounts remain uncertain due to sensitivity to the
exact track, with heavier amounts in models which show a track over
the northern Sierra and lighter amounts with those models tracking
the low over northwestern and central NV. The farther west tracks
could bring issues for Sierra travels by Tuesday night as snow levels
will be below pass level. Snyder
&&
.AVIATION...
A broad area of low pressure will slowly make its way across the
region this weekend. This will provide mainly increased winds and
turbulence Thursday with only slight chances for light showers
through the weekend.
Winds will begin to increase across the Sierra ridgetops tonight
as stronger winds aloft associated with the low push south into
northern California. This is likely to lead to mountain wave
activity and turbulence downwind of the Sierra.
Winds across northern Sierra and western Nevada terminals could
see peak gusts in the 35-40 kts Thursday afternoon and evening
with sustained winds across ridges peaking Thursday night around
45-55 kts. KMMH will see gusts more in the 30 to 35 kt range. A
brief period of wind shear is possible late Thursday morning
before winds fully mix down to the surface. Fuentes
&&
.REV Watches/Warnings/Advisories...
NV...Wind Advisory from 1 PM to 11 PM PDT Thursday NVZ005.
Lake Wind Advisory from 10 AM to 11 PM PDT Thursday for Lake
Tahoe in NVZ002.
Lake Wind Advisory from 1 PM to 8 PM PDT Thursday for Pyramid
Lake in NVZ004.
CA...Wind Advisory from 1 PM to 11 PM PDT Thursday CAZ070-071.
Lake Wind Advisory from 10 AM to 11 PM PDT Thursday for Lake
Tahoe in CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:18 PM PDT | Lake Wind Advisory | REV | Alpine, El Dorado, Nevada, Placer | 45 hr |
| May 10, 11:34 AM PDT | River Flood Watch | REV | Lyon | 27 hr |
Nearby
Wind Advisories in California, 2017Wind Advisories in Nevada, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.